Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

metformin/pcos help please!

Posted by on Nov. 12, 2009 at 1:39 PM
  • 4 Replies

ok, so i have pcos, but i've never been treated for it.  my friend also has pcos and she and her dh have been ttc with no luck.  she started taking metformin and is always really moody, always nauseated, or throwing up.  this started when she started to take metformin.  last week she had a dr's apt and they uped her med! 

so my question is, while taking metformin, do you have to be checking your blood sugar levels?  since it is a med for diabetes?  i'm thinking maybe the med is making her sugar go downor something cus she says she feels weak and nauseated and i know that when my sugars are low i feel the same way.  i'm pre-diabetic so i have to be checking my sugars, but she is not.  all the help will truly be appreciated, thanx ladies!


by on Nov. 12, 2009 at 1:39 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-4):
mamapotter
by on Nov. 12, 2009 at 1:58 PM

I take it for diabetes so I test anyway, but I'm also on insulin.  When I took only metformin, I only tested occasionally.  Metformin helps your own body use it's own insulin better, but the effect is so subtle it shouldn't cause low blood sugar episodes like that.  It does not work immediately like insulin or other blood sugar pills, causing a rapid drop in levels.  Does she notice it happens before she eats, or after eating something high carbohydrate.  She could be experiencing "dumping syndrome" which is essentially hypoglycemia AFTER eating because of an insulin rush.  With the metformin causing her to use her own insulin better, it could be that her body hasn't adjusted yet. You could take her blood sugar during one of her episodes just to be sure it's not hypoglycemia.  She should also keep a little journal of when she notices the symptoms so they can better pinpoint what may be going on.

Dr. Phil said that the secret to inner peace was to finish everything you started.  So I looked around the house, finished the book I wanted to read, my old Prozac prescription, the rest of the cheesecake, and a bottle of Jack Daniels.  You wouldn't believe how calm I am now.
mirandas_mom
by on Nov. 12, 2009 at 2:00 PM

I would check with the doctor, I'm on Metformin and it makes me nauseated sometimes and gassy. I have type 2 diabetes and I check my sugar 3 times a day.  

crysjuls
by on Nov. 12, 2009 at 2:20 PM

thanx for the info ladies.  i will be tell her this and hopefully she will talk to her dr.  she has pcos and she's ttc, so that's why she is taking this med, but man, she has some big side effects happening to her!


Codysmom22908
by on Nov. 12, 2009 at 2:44 PM

Eat before you take it, that is what helped me when I was on it and I have PCOS.

CafeMom Tickers
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)